North Carolina, 2001Damaging Wind in North Carolina, July 5, 2001
July 5, 2001 · NWS MHX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 5, 2:42 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 5, 2:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 PM EDT THU JUL 5 2001
DRIER AIR APPARENT ON WV IMAGERY WILL BE WORKING INTO EASTERN NORTH
CAROLINA THIS AFTERNOON AND EARLY TONIGHT. HOWEVER...THERE IS STILL
A NARROW BAND OF HIGHER RH MOVING INTO THE WESTERN PAST OF THE STATE
POOLING AHEAD OF THE ACTUAL SFC FRONT. COULD SEE SOME LIMITED
CONVECTION DEVELOP IN THE LEE TROF AGAIN LATE THIS AFTERNOON...BUT
COVERAGE WOULD BE FAR LESS THAN LAST NIGHT...AND THINK IT WILL HAVE
A MORE DIFFICULT TIME MOVING EAST INTO OUR AREA. HOWEVER...WITH
FRONT FINALLY MAKING SOME PROGRESSION INTO NRN NC LATE
TONIGHT...WILL ALLOW FOR 30 POPS OVERNIGHT....MAINLY LATE. THERE IS
A SUBTLE TIMING DIFFERENCE BETWEEN THE ETA AND AVN WITH REGARDS TO A
SHRTWV MOVING OUT OF THE MIDWEST TONIGHT. THE ETA TRACKS IT FASTER
THRU VA/NRN NC ON FRI...TAKING IT OFF THE COAST FRI AFTERNOON. THE
AVN IS ABOUT 6 HOURS SLOWER...AND WOULD BRING IT THRU AROUND THE
TIME OF MAXIMUM HEATING....COINCIDING WITH THE FRONT MOVING THRU
EASTERN NORTH CAROLINA. THEREFORE...DESPITE THE DRYING
ATMOSPHERE...WILL ALLOW FOR A 20 POP FRI. MOSTLY CLEAR AND DRY
WEATHER THEN EXPECTED FRI NIGHT AND SAT.
BLEND OF GUIDANCE ON TEMPS. FRONT WILL BE WASHING OUT AS IT MOVES
THRU THE AREA...AND WILL NOT GET MUCH OF A COOL DOWN.
CWF...FOR TNT WILL GO WITH A SW FLOW AHEAD OF THE COLD FNT TURNING W
TWD DAWN. WILL CONT SMALL CRAFT ADVYS S OF HAT AS SEAS ARE STILL
AVERAGING 5 TO 7 FT WITH LONG SW FETCH. ITS TRICKY HOW FAR S THE FNT
GETS ON FRI INTO FRI NGT...AVN WANTS TO MOV IT PRETTY FAR S. THIS
WORRIES ME A BIT AS SFC HIGH IS NOT THAT STRNG. WILL FOLLOW A BLEND
OF ETA/AVN IN THE LTR PERIODS.
.MHX...SCA S OF CAPE HAT.
BANDY...PUBLIC/FIRE
GATES...MARINE/AVIATION
In the hours before
Special weather statement, Jul 5, 2:45 PM EST, 2 hours 15 minutes before
NCZ045>047-080-081-090-092>095-098-103-104-052200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT THU JUL 5 2001
...FREQUENT DEADLY LIGHTNING POSSIBLE WITH THUNDERSTORMS THIS
AFTERNOON...
A LINE OF STRONG THUNDERSTORMS NEAR AND ALONG THE COAST WILL
CONTINUE THIS AFTERNOON INTO EARLY THIS EVENING. THE MAIN
THREAT WITH THIS THUNDERSTORM ACTIVITY WILL BE VERY FREQUENT...
DEADLY LIGHTNING...IN ADDITION TO VERY HEAVY DOWNPOURS. IF YOU SEE
THE SKY DARKENING...IF YOU HEAR THUNDER...OR IF A THUNDERSTORM IS
ALREADY IN PROGRESS WHERE YOU ARE LOCATED...GET INDOORS AND AWAY FROM
WINDOWS TO PROTECT YOURSELF FROM THIS LIGHTNING THREAT. LIGHTNINGJ
CAN TRAVEL THROUGH WATER PIPES AND TELEPHONE LINES...SO DO NOT USE
THE PHONE...AND DO NOT TAKE A BATH OR SHOWER DURING LIGHTNING
STORMS. REMEMBER...DEADLY LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THUNDERSTORMS.
PETRO
Thunderstorm Wind, Carteret
- When
- July 5, 5:00 PM EST
- Where
- Carteret County, Morehead City
- Measured
- 52 kt (60 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.717, -76.700
Numerous trees were blown down across Morehead City as 60 mph blew across the entire area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 5, 20011 death · 1 event
- Damaging Winds in Alabama, July 5, 2001$101,000 · 55 kt wind · 27 events
- Hail in Kansas, July 5, 2001$202,000 · 2 in hail · 4 events
- Hail and Damaging Wind in Arizona, July 5, 2001$150,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Tennessee, July 5, 2001$105,000 · 0.75 in hail · 10 events
- Lightning Strike in Louisiana, July 5, 2001$155,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 5, 2001$120,000 · 53 kt wind · 6 events
- Flash Flood in Arizona, July 5, 2001$90,000 · 1 event
- Damaging Wind in Idaho, July 5, 2001$70,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2001$55,000 · 56 kt wind · 6 events
- Damaging Winds in West Virginia, July 5, 2001$53,000 · 2 events
- Tornado in New Jersey, July 5, 2001$15,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257580.